Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2014, 11:52 PM CDT for Towner County, North Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2014, 11:52 PM CDT (04:52 UTC)
- Expired
- Jun 9, 2014, 12:15 AM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Towner County, ND
The radar
The Minot AFB radar (KMBX), 130 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 11:55 PM CDT | HAIL 1 | 10 E Perth, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
668 WUUS53 KFGF 090452 SVRFGF NDC095-090515- /O.NEW.KFGF.SV.W.0006.140609T0452Z-140609T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1152 PM CDT SUN JUN 8 2014 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TOWNER COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 1215 AM CDT * AT 1147 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH OF CANDO...AND MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... EGELAND AROUND 1210 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4881 9901 4857 9900 4861 9941 4879 9938 TIME...MOT...LOC 0452Z 268DEG 19KT 4870 9924 HAIL...1.00IN WIND...<50MPH $$ HOPKINS
1 follow-up statement
096 WWUS53 KFGF 090517 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1217 AM CDT MON JUN 9 2014 NDC095-090527- /O.EXP.KFGF.SV.W.0006.000000T0000Z-140609T0515Z/ TOWNER ND- 1217 AM CDT MON JUN 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOWNER COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4881 9901 4857 9900 4861 9941 4879 9938 TIME...MOT...LOC 0452Z 268DEG 19KT 4870 9924 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:35 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 8, 9:35 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 935 PM CDT SUN JUN 8 2014 .UPDATE... ISSUED AT 934 PM CDT SUN JUN 8 2014 UPPER AIR PATTERN WAS QUITE PROGRESSIVE. WATER VAPOR LOOP INDICATED UPPER LEVEL TROUGH FROM SASK INTO WY WITH A SHORT WAVE OVER SOUTHEAST SASK. COLD AIR TO MOVE IN ALOFT TONIGHT AND MAINTAIN SOME INSTABILITY. SHOWERS AND SOME THUNDER WAS OVER SOUTHERN CANADA WITH SHORT WAVE. WILL KEEP THREAT OF ISOLATED THUNDER IN THE NORTHERN ZONES TONIGHT. ELSEWHERE LIGHTER SHOWERS WERE ORIENTATED NORTHEAST/SOUTHWEST OVER THE FORECAST AREA. LIGHT PRECIP WAS DECREASING IN INTENSITY AND EXPECTED PRECIP TO SLOWLY DISSIPATE. GOING POPS FOR TONIGHT ARE REASONABLE AND WILL BE KEPT. TWEAKED LOW TEMP UP A DEGREE OR TWO. UPDATE ISSUED AT 702 PM CDT SUN JUN 8 2014 NO CHANGES MADE TO CURRENT FORECAST OTHER THAN ADD CURRENT OBS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 320 PM CDT SUN JUN 8 2014 THE FIRST OF TWO SHORTWAVES HAS LED TO A WEAK SFC TROUGH...AND THIS CONVERGENCE COMBINED WITH WEAK INSTABILITY HAS LED TO AN AREA OF SCATTERED SHOWERS/TSTORMS. MLCAPE STILL AOB 500 J/KG...AND ONLY SMALL HAIL AND WIND GUSTS TO 40 MPH EXPECTED (EVEN WITH VERY LOW FREEZING LEVELS). THIS AREA OF ACTIVITY WILL SLOWLY DRIFT SOUTHEAST AND DISSIPATE THIS EVENING. ANOTHER AREA OF SHOWERS/TSTORMS (ASSOCIATED WITH THE SECOND SHORTWAVE) WILL AFFECT MAINLY THE NORTHERN FA TONIGHT (ALTHOUGH WITH LOSS OF HEATING COVERAGE MAY BE LIMITED). MONDAY-MONDAY NIGHT...THE REGION WILL BE BETWEEN UPPER WAVES SO MOSTLY DRY WEATHER EXPECTED. TEMPERATURES A BIT WARMER THAN PREVIOUS DAYS. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 320 PM CDT SUN JUN 8 2014 TUESDAY-WEDNESDAY...MODELS ARE IN DECENT AGREEMENT ON TUESDAY...BUT DIVERGE WITH THE WEDNESDAY SYSTEM. ON WEDNESDAY...THE ECMWF/GEM/SREF ARE IN DECENT AGREEMENT...WITH THE NAM SIMILAR BUT FASTER...AND THE GFS NOT EVEN CLOSE (TOO FAR SOUTH). WILL FOLLOW THE MODEL CONSENSUS...WHICH ALSO HAS THE SUPPORT OF MOST ENSEMBLES. ON TUESDAY...AN UPPER WAVE PROPAGATING ACROSS SOUTHERN CANADA WILL LEAD TO A WEAK SFC TROUGH MOVING THROUGH THE FA. INSTABILITY WILL AGAIN BE VERY WEAK...AND MAY EXPERIENCE A SIMILAR SCENARIO AS TODAY (WITH LOCATION DEPENDENT ON WHERE THE SFC TROUGH IS LOCATED). ON WEDNESDAY...STRONG UPPER LOW WILL APPROACH THE REGION...WITH INCREASING PRECIP CHANCES THROUGH THE DAY. AT THIS TIME...MODEL CONSENSUS SUGGESTS AN AREA OF DEFORMATION RAIN ACROSS MUCH OF THE FA AS A MID-UPPER LOW TRACKS THROUGH THE AREA...LEADING TO AN INCH OR TWO OF RAINFALL. THIS IS THE FIRST CONCERN...WITH THE SECOND CONCERN SEVERE POTENTIAL ACROSS THE SOUTHERN FA. NOT SURE HOW FAR NORTH STRONGER INSTABILITY WILL BE ABLE TO ADVECT...BUT WITH STRONG DYNAMICS IN PLACE...ALONG WITH A WARM FRONT/SFC LOW IN THE AREA...COULD BE SOME STRONG TO SEVERE STORMS (AGAIN...MOSTLY DEPENDENT ON CLOUD COVER AND LOW LEVEL MOISTURE). WEDNESDAY NIGHT-SUNDAY...THERE IS REASONABLY GOOD CONSISTENCY REGARDING THE OVERALL PATTERN BUT MODELS DIFFER ON THE DETAILS. THE STRONG UPPER SHORTWAVE TROUGH WILL PUSH ACROSS THE REGION WEDNESDAY NIGHT INTO THURSDAY...WITH THE MORE NEGATIVELY TILTED GEM/ECMWF SLOWER WITH THE PROGRESSION OF THE SFC WAVE AND HOLD ONTO PRECIP INTO THURSDAY. HIGH PRESSURE THEN WILL BUILD BACK IN LATER THURSDAY INTO FRIDAY BEFORE ANOTHER UPPER LEVEL TROUGH EJECTS OUT OF THE ROCKIES. THERE ARE SOME TIMING DIFFERENCES AMONG MODELS...BUT CHANCES FOR PRECIP LIKELY WILL INCREASE LATE IN THE WEEK TOWARDS NEXT WEEKEND. OVERALL...TEMPS LOOK TO BE BELOW AVERAGE THROUGH THE PERIOD...WITH THE ECMWF COOLER THAN THE GFS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 702 PM CDT SUN JUN 8 2014 CIGS VARIED FROM 7 TO 12 THOUSAND FT...DOWN TO 3 THOUSAND FT IN RAIN. CLOUDS MORE STRATIFORM ON SATELLITE LOOP TONIGHT. SOME CLEARING WAS OVER FAR NORTHWEST ZONES AND EXPECT CLEARING TO SLOWLY SHIFT SOUTHEAST OVERNIGHT. HOWEVER ANOTHER BATCH OF CLOUDS WAS OVER SOUTHEAST SASK AND THAT DECK WILL MOVE IN LATER TONIGHT. WIND SHIFT HAS MOVED INTO WESTERN ND BUT IS NOT EXPECTED TO MOVE MUCH FARTHER EAST TONIGHT. EXPECT MOSTLY VFR CIGS FOR TONIGHT AND MON. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...HOPPES SHORT TERM...TG LONG TERM...TG/MAKOWSKI AVIATION...HOPPES
Hazardous weather outlook, Jun 8, 6:05 AM CDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 605 AM CDT SUN JUN 8 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 605 AM CDT SUN JUN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING OVER THE DEVILS LAKE BASIN INTO THE NORTHERN RED RIVER VALLEY. THE RISK OF A FEW THUNDERSTORMS WILL SPREAD INTO THE SOUTHERN RED RIVER VALLEY AND MUCH OF NORTHWESTERN MINNESOTA TONIGHT. NO SEVERE WEATHER IS ANTICIPATED HOWEVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY AND AGAIN SATURDAY. AT THIS TIME THE RISK OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Special weather statement, Jun 8, 11:42 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1142 PM CDT SUN JUN 8 2014
NDZ006-090545-
TOWNER ND-
1142 PM CDT SUN JUN 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 1245
AM CDT...
AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 13 MILES NORTHWEST OF CANDO...OR 42 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...
ALONG WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
CONSIDINE AROUND MIDNIGHT CDT.
ARNDT AROUND 1205 AM CDT.
CANDO AROUND 1210 AM CDT.
EGELAND AROUND 1220 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4861 9950 4868 9950 4869 9950 4871 9899
4847 9898 4850 9950 4860 9951
TIME...MOT...LOC 0441Z 270DEG 19KT 4859 9943
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:42 PM CDT | Special Weather Statement | FGF | Towner | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.